Hail, Lincoln
- When
- March 21, 3:28 PM CST
- Where
- Lincoln County, 0.56 mi E of Howell
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.230, -86.610
Quarter sized hail was reported.
A swath of damaging thunderstorm winds with speeds up to 80 mph occurred across Lincoln, Moore, and Franklin Counties during the late afternoon and early evening hours. The storms knocked down numerous trees and also produced a few reports of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
A swath of damaging thunderstorm winds with speeds up to 80 mph occurred across Lincoln, Moore, and Franklin Counties during the late afternoon and early evening hours. The storms knocked down numerous trees and also produced a few reports of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 21, 2:13 PM CST, 1 hour 15 minutes earlier.
Area Forecast Discussion National Weather Service Huntsville AL 313 PM CDT Tue Mar 21 2017 .NEAR TERM...(Tonight) Issued at 312 PM CDT Tue Mar 21 2017 The MCS will be exiting northeast AL and southern middle TN around 01-02Z, so we may be able to trim some of the Severe Thunderstorm Watch early. Trailing showers along the outflow boundary could redevelop, and even along the cold front. However, have kept this PoP in the low chance range at this point. With lingering cloud cover, lows will stay on the mild side in the lower 60s despite the frontal passage. .SHORT TERM...(Wednesday through Thursday) Issued at 312 PM CDT Tue Mar 21 2017 Despite the mid level shifting east on Wednesday into Thursday, cloud cover will be considerable with weak impulses in the northwest flow at mid levels tracking southeast. The surface high will induce a pseudo-wedge that attempts to produce some light precip late Thursday into Thursday night. This as mid level warm advection on the west side of the 850 mb ridge will produce showers across the upper and middle MS valley to our northwest. Forecast soundings indicate that warm advection above 900 mb may increase the inversion and trap the low level moisture and clouds through Thursday Night. Will forecast patchy drizzle and a slight chance of light rain given the amount of low level saturation indicated. .LONG TERM...(Thursday night through Monday) Issued at 312 PM CDT Tue Mar 21 2017 Sfc high pressure will push eastward off into the Atlantic on Friday. This will keep conditions dry but return flow will open the Gulf up to start increasing moisture ahead of our next system this weekend. From when this system started coming into view until today, models have come into much better agreement. However, there is still some differences in timing and placement, especially of the sfc low. Timing slowed down even more today as the upper level trough takes on a greater negative tilt than previous runs. The ECMWF is trending a little bit farther north while the GFS is still trending a little stronger. Both agree that the system will weaken as it moves towards the TN Valley Friday night/Saturday. Showers will start moving into the area starting Friday night/Saturday morning. Showers and thunderstorms will overspread the area west to east Saturday afternoon into Saturday night. As for details, with plentiful moisture PWATS will rise just over an inch and looks like there will be moderate shear and CAPE values. Will keep the main threats as damaging wind and locally heavy rainfall. As the system lifts NE Saturday night, POPs for just showers will taper off west to east throughout the day on Sunday. The next system up to bat is right on the heels of the last one, moving in on Monday as a short wave moves in from the Plains. Will start the work week off with a chance of showers and thunderstorms with highs in the low/mid 70s. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1151 AM CDT Tue Mar 21 2017 VFR flight weather conditions are expected through early this evening for most locations southwest of KMSL and KHSV. Northeast of these locations, a complex of thunderstorms is likely to move across southern TN and far northeast AL. The chance is greater at KHSV to be affected and have included a VCTS from 21-03Z before the cold front arrives. Severe thunderstorms are possible and capable of winds of 50kt or higher and hail. After the frontal passage late this evening, winds will shift to the north and a period of lower ceilings of 020-030agl are possible producing MVFR conditions. These clouds should clear by ~17Z on Wednesday. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...17 SHORT TERM...17 LONG TERM...JMS AVIATION...17 For more information please visit our website at weather.gov/huntsville.
Hazardous Weather Outlook National Weather Service Huntsville AL 155 PM CDT Tue Mar 21 2017 ALZ001>010-016-TNZ076-096-097-221200- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 155 PM CDT Tue Mar 21 2017 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Through Tonight... A cluster of severe thunderstorms will move southeastward across Northeastern Alabama and Southern Middle Tennessee later this afternoon and evening. Damaging winds will be the primary threat with the cluster of thunderstorms itself, with a lesser threat for large hail with any storms that develop ahead of this area of storms. Locations to the south and west of a line from Muscle Shoals to Guntersville are only expected to see an isolated strong to severe storm at best. Storms will end from northwest to southeast by midnight tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Thunderstorms are expected again Saturday, with a few strong to severe storms possible. Strong to damaging wind gusts will be the primary threat. Thunderstorms will again be possible as another system affects the Tennessee Valley Monday, with additional chances for thunderstorms expected later next week as a more active pattern begins to set up across the southeast. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is requested this afternoon and evening. 12
Special Weather Statement
National Weather Service Huntsville AL
327 PM CDT TUE MAR 21 2017
ALZ009-212100-
Jackson AL-
327 PM CDT TUE MAR 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON COUNTY UNTIL
400 PM CDT...
At 327 PM CDT, trained weather spotters reported a strong
thunderstorm over Bridgeport, moving east at 20 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Bridgeport, South Pittsburg, Long Island and New Hope.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3492 8579 3499 8578 3499 8561 3498 8560
3486 8559
TIME...MOT...LOC 2027Z 276DEG 16KT 3496 8570
KDWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
340 PM CDT TUE MAR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM HAIL 1 NE BRIDGEPORT 34.95N 85.71W
03/21/2017 M0.75 INCH JACKSON AL TRAINED SPOTTER
&&
12The Northeast Alabama radar (KHTX), 58 km away, was scanning. The volume nearest the first event began at 21:28 UTC.
4 hail, 3 thunderstorm wind. Local standard time, as filed.
Quarter sized hail was reported.
Golf ball sized hail was reported.
Quarter sized hail was reported.
A widespread area of trees were knocked down on Shelbyville Highway and along U.S. 431.
Trees were knocked down across Huntland.
Widespread tree damage was reported across the southern half of Franklin County.
Golf ball sized hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678977, 678978, 678979, 678981, 678982, 678983, 678980.